Sonata and Weight Gain

In clinical studies, less than 1 percent of people taking Sonata reported weight gain as a side effect. Since weight gain is reported so rarely with the sleep medicine, it is difficult to determine whether it is actually caused by Sonata or other factors. If you are taking Sonata and weight gain becomes a problem, talk to your healthcare provider.

Sonata and Weight Gain: An Overview

There are a number of possible side effects with Sonata® (zaleplon). Weight gain appears to be a rare side effect of this medication. This information comes from clinical trials where Sonata was extensively studied and side effects were documented.
 

Side Effects and Clinical Trials

Before medicines are approved, they must go through several clinical studies where thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, side effects are always carefully documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people and those that occur in less than 1 percent of people.
 
For people taking Sonata, both weight gain and weight loss were reported as rare side effects, occurring in less than 1 percent of people taking Sonata. Therefore, it is not known whether weight gain (or weight loss) is caused by the medicine.
 

Sonata and Weight Gain: Suggestions

If you are noticing unexplained weight gain while taking Sonata, there are some things that you can do. Some suggestions include:
 
  • Eating a heart-healthy diet. This diet should include:
o Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
o Lean meats, poultry, fish, beans, eggs, and nuts
o Limited amounts of saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
  • Participating in regular physical activity for at least 30 minutes a day on most days of the week.
     
  • Limiting your intake of alcohol.
     
Also, if you are noticing weight gain with Sonata, talk to your healthcare provider. He or she can give you other suggestions for dealing with any weight gain. He or she may also look for other causes of weight gain, such as certain types of medical conditions. If the weight gain continues, he or she may also recommend other lifestyle changes or a possible switch to another insomnia treatment.
 
(Click BMI Calculator to see if your weight is within a healthy range.)
 

Sonata Drug Info

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.